Readmissions May be Triggered by 'Post-Hospital Syndrome'
Krumholz gives special consideration to the cognitive deficits and information overload that can result from the confusion of hospitalization, and sometimes result in delirium.
Medications such as sedatives can be overprescribed, causing a dulling of the senses and impair judgment, or under prescribed, causing pain hypercatabolism, immunosuppression, hypercoagulability and increased nervous system activity.
He called on hospitals and doctors to "solicit details far beyond those related to the initial illness" and be aware of "functional disabilities, both cognitive and physical," to appropriately align care and support after hospitalization.
A good place to start, he suggests, is for hospital teams to reduce the causes of these disruptions where they occur, such as helping patients get better sleep and minimize pain and stress while they are hospitalized, and promote better nutrition.
They should also "optimize the use of sedatives, promoting practices that reduce the risk of delirium and confusion, emphasizing physical activity and strength maintenance or improvement, and enhancing cognitive and physical function."
Cheryl Clark is senior quality editor and California correspondent for HealthLeaders Media. She is a member of the Association of Health Care Journalists.
- Ratcheting Up Patient Experience Has a Downside
- 12 Hires to Keep Your Hospital Out of Trouble
- Meaningful Use Payment Adjustments Begin
- 'Mega Boards' Could be Rural Healthcare Disruptor
- HL20: Lee Aase—Who's Behind @MayoClinic
- Narrow Networks Enjoying a Resurgence
- HL20: Anne Wojcicki—Unlocking Consumer Access to Genetics
- Taming Time and Moving Healthcare Data
- Top 3 Nursing Lessons of 2014
- In 2015, Target Online Security or Be a Target